Substance Use

Phenobarbital Overdose: What You Need to Know

TABLE OF CONTENTSTable of Contents

young woman sitting with bottle of pills and water

What You Need to Know About Phenobarbital Overdose

Phenobarbital (brand name Solfoton) is a barbiturate prescription drug that’s used to treat a broad range of conditions, from seizure disorders and epilepsy to insomnia, alcohol withdrawal symptoms, and others. Despite these legitimate medical uses, phenobarbital can be abused, and physical dependence and addiction to the drug can occur. Keep reading to learn more about phenobarbital, its uses and side effects, and treatment options for phenobarbital addiction.

Are you or a loved one struggling to stop using phenobarbital? Zinnia Healing is here for you. Give us a call at 855-430-9439 to speak with our specialists about our treatment options and admissions process.

Can You Overdose on Phenobarbital?

Overdosing on phenobarbital is possible — and just like any drug overdose, it can be extremely dangerous. Signs that someone has taken too much phenobarbital and may be close to an overdose include:

  • Changes in alertness and consciousness
  • Lack of coordination
  • Difficulty thinking
  • Difficulty focusing
  • Difficulty staying alert
  • Drowsiness
  • Sluggishness
  • Staggering
  • Breathing that becomes shallow, irregular, depressed, or stops
  • Slowed speech
  • Slurred speech
  • Mood changes, particularly irritability and aggression
  • Memory loss
  • Blackouts
  • Hypotension
  • Coma

What to Do in an Emergency

If you suspect someone close to you is overdosing on phenobarbital, call 911 immediately.

Please call 911 right away to get help and advice for a person who is overdosing.

What Are the Treatment Options for a Phenobarbital Overdose?

A phenobarbital overdose is a medical emergency and should be treated as such, especially if the person is experiencing difficulty breathing. Medical professionals, supervision, and care will increase the likelihood of surviving and fully recovering from a phenobarbital overdose.

If you suspect or know the person mixed phenobarbital with any other substances, particularly opioids, alcohol, or heroin, it’s critical to let the medical team know. This information helps them provide the appropriate treatment and possibly save someone’s life. Medical treatment for barbiturate overdoses involves a healthcare provider measuring and monitoring the patient’s vital signs, such as:

  • Temperature
  • Blood pressure
  • Pulse
  • Breathing rate

Treatment options for phenobarbital overdoses include:

  • Activated charcoal
  • Breathing support, such as oxygen, intubation, and ventilator
  • Chest x-ray
  • Electrocardiogram (ECG)
  • IV fluids
  • Laxatives
  • Other medications to treat the symptoms of overdose

Is a Phenobarbital Overdose Dangerous?

Overdosing on phenobarbital, like any barbiturate, is extremely dangerous and can be life-threatening. Complications of a phenobarbital overdose include:

  • Coma
  • Head injury and concussion from falls
  • Neck and spinal injuries that lead to paralysis from falls and accidents
  • Miscarriage in pregnant women or damage to the unborn baby
  • Pneumonia from depressed gag reflex and inhaling saliva or foreign material
  • Muscle and kidney damage from lying unconscious on a hard surface
  • Death

How Much Phenobarbital Does It Take To Overdose?

A lethal dose of phenobarbital is six to ten grams. Most people with phenobarbital prescriptions easily have this much in their medicine cabinets. Doctors commonly prescribe 30 to 120 mg of phenobarbital as a daytime sedative, and that dosage increases to as much as 320 mg to treat insomnia.

What Are the Signs and Symptoms of a Phenobarbital Overdose?

The signs and symptoms of a phenobarbital overdose include:

  • Loss of coordination
  • Uncontrollable eye movements
  • Irregular breathing
  • Feeling cold to the touch
  • Hypothermia
  • Blisters suddenly appearing
  • Low blood pressure
  • Circulatory collapse
  • Cardiac arrest
  • Impaired reflexes
  • Nystagmus (jerky eye movements)

What Increases the Risk of a Phenobarbital Overdose?

Combining phenobarbital with other drugs, such as alcohol, benzodiazepines, and opioids, significantly increases the risk of overdose.

Polysubstance use, or combining multiple drugs, has been closely linked with barbiturate abuse for a long time, with barbiturates being the secondary drug of choice for people who abuse alcohol and heroin as their primary choice. Combining barbiturates with these types of drugs increases the effects of all the drugs, making them particularly dangerous.

Why Does a Phenobarbital Overdose Occur?

A phenobarbital overdose occurs when someone takes more than the prescribed amount of the drug or combines it with other substances to enhance the effects. This happens when someone builds up a tolerance to the drug and feels they need to continue increasing their dosage to feel the same effects. Overdoses can also occur as self-harm and suicide attempts.

If you’re struggling with phenobarbital addiction or know someone who is, Zinnia Healing can help. To learn more about Zinnia Healing’s treatment options, please contact us or call 855-430-9439.  

How to Tell Someone Is on Phenobarbital

Signs that someone may be intoxicated on phenobarbital include:

  • Blisters and lesions on their skin
  • Dilated pupils
  • Experiencing double vision
  • Loss of muscular coordination, known as ataxia
  • Altered consciousness
  • Unusual behavior
  • Slurred speech

Why Would Someone Take Phenobarbital?

There are many reasons people take phenobarbital, including:

  • To control seizure disorders
  • To relieve anxiety
  • To treat insomnia
  • To prevent withdrawal symptoms when they stop taking the drug

Unfortunately, the longer someone takes phenobarbital, the harder it will be to quit as their body gets used to the substance and tolerance develops. When tolerance develops, the user may take a higher dose of the drug to feel the same effects — further increasing their addiction and risk of overdose. This results in an endless cycle of taking the drug and experiencing withdrawal symptoms when trying to stop. Withdrawal symptoms can be so uncomfortable that they often cause the person to use phenobarbital again to get relief.

How to Help Someone With a Phenobarbital Use Disorder

If someone you know is struggling with phenobarbital abuse, help is available. Withdrawing from the drug is a difficult process that takes time. People are urged to enter detox treatment at an accredited facility where they can be monitored and get help managing the symptoms of phenobarbital withdrawal, including:

  • Anxiety
  • Insomnia
  • Nausea
  • Fever
  • Delusions
  • Diarrhea
  • Loss of appetite
  • Tremors
  • Hallucinations
  • Increased heart rate
  • Seizures

Zinnia Healing Can Help

Struggling to stop using phenobarbital? You’re not alone. At Zinnia Healing, our caring and compassionate team of addiction specialists is here for you. We treat each patient on a case-by-case basis and will create a specialized treatment plan to best meet your needs.

Our treatment options include inpatient and outpatient therapy, medical detox, group therapy, treatment for co-occurring disorders, sober living, aftercare, and much more. Contact us today to learn more, or call 855-430-9439.